Michigan Boy Dies in His Sleep Days After Getting COVID-19 Vaccine

The U.S. Centers for Disease Control and Prevention (CDC) is probing the case of a 13-year-old Michigan boy who died in his sleep three days after receiving his second dose of the Pfizer COVID-19 vaccine.

Jacob Clynick took his second dose of the mRNA vaccine on June 13 at a Walgreens in Zilwaukee. Two days later, he complained of a stomach ache, and passed away in his sleep.

“He passed away in the middle of the night at home,” his aunt, Tammy Burages, told the Detroit Free Press.

Health officials said he was healthy and had no underlying health conditions. An autopsy has been performed by the medical examiner, however a cause of death is yet to be determined.

The county health department confirmed the CDC investigation in a statement to the Free Press.

“The investigation as to whether there is a correlation between his death and vaccination is now at the federal level with CDC,” said a joint statement issued by Saginaw County Health Department Medical Director Dr. Delicia Pruitt and Health Officer Christina Harrington.

“Meanwhile, the health department continues to encourage families to speak with their physicians to weigh their own risks and benefits of vaccination.”

The teenager had just completed eighth grade, and was preparing to start at Carrolton High School in the fall.

According to the Free Press, his family was told that preliminary autopsy findings suggest Jacob’s heart was enlarged and surrounded by fluid when he died. The Michigan Institute of Forensic Science and Medicine, which is the contracted medical examiner for Saginaw County, declined to confirm those preliminary findings to the outlet.

Epoch Media Group has reached out to Pfizer for comment.

Jacob’s death came just weeks after the U.S. Food and Drug Administration (FDA) added a warning about the risk of developing heart inflammation to information about the Moderna and Pfizer COVID-19 vaccines.

The FDA announced earlier this month that it would add the warning after the CDC reported that more cases of heart inflammation—either myocarditis or pericarditis—had been found in young adults and children after they received the vaccines, which use mRNA technology.

On June 25, the agency said that it would add revisions to its patient and provider fact sheets about the “increased risks of myocarditis (inflammation of the heart muscle) and pericarditis (inflammation of the tissue surrounding the heart) following vaccination” using the Pfizer or Moderna COVID-19 shots. The Pfizer or Moderna vaccines use mRNA technology and require two doses, whereas the vaccine made by Johnson & Johnson uses an adenovirus and requires a single dose.

Health officials have said that the risks of developing heart inflammation are outweighed by the vaccine’s benefits.

There have been more than 1,200 cases of pericarditis or myocarditis in individuals who are aged 30 or younger who have received the vaccine doses, according to the CDC findings published on June 23.

Jack Phillips contributed to this report.